AF Association
13,577 members16,461 posts

Hello

Hi I have been living with a-fib for the last ten years and work everyday to not have it rule or ruin my life. There have been ups and downs along my ride. I have tried most medications commonly prescribed for a-fib with various degrees of success. As my a-fib has progressed to permanent - I reluctantly allowed my Dr to prescribe Amiodarone. I am worried about health consequences caused by the drug but at the same time find the drug to be the most helpful one so far. I have been on the drug for a little over a month with a 15th cardioversion booked for next week should Amiodarone not convert me to NSR on its own. Any feedback regarding personal experiences with Amiodarone would be very much appreciated. Looking forward to being part of AF Association 😊!

12 Replies
oldestnewest

Hi Elizabeth ( I know but can't copy that name)

I was on Amiodarone for around 3 months prior to another unsuccessful CV, and you are right to be careful, not doubt you got all the counselling when they prescribed the drug, it has many interactions and potential side effects.

I must admit to not getting any of them, but I was watchful and am still having 6 monthly eye checks nearly 18 months later just in case.

It's unusual for it to be a long term treatment however, usually as you say pre a CV or to see if you can be chemically converted back into NSR. But 14 CVs? wow and so soon after you started taking it for the next one? it's usually 3 months before they will Cardiovert you on it, but perhaps there are things we do not know.

I am surprised however that with so many interventions they have not thought about ablation, you don't say if you have had one. You are under an EP I hope?

Be well

Ian

Reply

Hi Ian,

To clarify, I have had 14 Cardioversions in the last ten years....The fifteenth one is booked for next week in case the Amiodarone does not convert me on its own. Then I suspect they will keep me on the drug to maintain rhythm. Ablation was attempted last year but for me had to be aborted due to structural anomalies within my heart that will not allow the catheter to reach its destination. Sadly. 😟

Thanks for replying!

Reply

|Out of interest why have you not gone the ablation route before your became persistent ? It isn't permanent till it can not be converted to NSR so don't jump the gum on that one.

Reply

Hi BobD,

Tried ablation but not a candidate and I guess my a-fib feels permanent when I am left in it continuously daily until my next cardioversion which is infrequent. I only took Amiodarone because nothing has worked much for me.

Reply

Hi Liz,

I have been on Amiodarone for the last 6 weeks as part of a rhythm control strategy. During this time my AF broke through and I ended up in hospital where they decided to change the approach and use the Amiodarone as part of a rate control strategy along with Bisop. I meet with my EP next week to decide the next step. I'm hoping that he takes me off Amiodarone as I cant see what good it is doing.

Like you I had concerns over using this drug and currently I do feel a little nauseous, tired and breathless but that might be the AF.

I did read somewhere that the bad side effects dont really kick in until you have pumped 30g of this drug into your body. At 200mg a day that's about 6 months. ( I'm sure if this is wrong someone will correct me).

Finally, all in all I dint find Amiodarone as bad as I had feared although I would always treat it as a interim drug.

Take Care

Ogilvie

1 like
Reply

We all react differently. Dronedarone is from the Amiodarone family but without the iodine element. It had an adverse effect on my lungs after two days and that that was subsequently compounded by an Amiodarone IV

Reply

Hi Ogilvie,

just to let you know.I was taken off Bisop by my cardiologist as it was causing me severe breathing difficulties and lack of energy.Basically no interest in anything...felt like a zombie.As I was only on a low dosage of 1.25mg I can hardly imagine what it would be like if the dose was higher.I am still taking Dilzem and Xarelto for my intermittent AF episodes.I feel much better since stopping the Bisop but still not back to my 'old' self after two months off them.I believe it can take from two to six months to cleanse the system from any drug.Bisop suits some people and not others.Horses for courses I suppose....best wishes..

1 like
Reply

Amiodarone and Dronedarone require a check on liver function compared against the baseline values immediately before you started taking it. There is a hand over procedure from Secondary to Primary Care that can be found on the Internet. Two reactions to watch out for are coffee coloured urine (compromised liver function) or a non-productive cough with crackles when you breath (a rare condition - pulmonary toxicity / cryptogenic organising pneumonia). I've experienced both from Dronedarone and Amiodarone and there are very few clinicians who can correctly diagnose it.

1 like
Reply

I was on it for four years and it worked well until I was diagnosed with hypothyroidism and subsequently early signs of lung fibrosis. With my doctor's consent I stopped taking it and now manage the condition with magnesium taurate, This will not work for everyone but if you are interested in trying it at some time in the future have a look at Dr Sanjay Gupta's u tube videos or even have a telephone chat with him (cost £30). It helped me considerably. Either way I would not stay on amioderone for too long. It will definitely affect you for the worse in some way.

Good luck.

EricW.

1 like
Reply

I was converted on Amioderone in hospital with an overnight stay and sent home with the usual 2 week loading dose which then reduced to 200mg a day. It worked well for me for around 3 months then I had a few brakthroughs and a 3rd ablationt was offered. I didn't really notice any side effects but probably not on it long enough. Unfortunately 3rd ablation did not work and I am left in persistent/permanent AF/tachycardia which I am struggling with, I did mention going back on Amioderone but my EP was not happy with this. They will probably keep you on it for a few months post cardioversion to help maintain sinus. Good luck.

Brenda🐝

1 like
Reply

Few people seem interested in my posts on chiropractic care but for me it has been the best option. AF is less and less of a problem as I have more chiropractic treatments. No drugs and no surgery seems like an option to eliminate. Finding the right chiropractor is the main challenge. If I keep posting, eventually someone else will seriously try this and maybe they will get my results and report them on this site. You might as well be that person who explores this option. You really don't have anything to lose. You could make your overall health much worse by taking nasty drugs.

1 like
Reply

I was on Amiodarone for nine months, no medical doctor every decided to take me off it, because, it did work. I had already checked up on this medication, and no one here has mentioned your thyroid. I had thyroid and other tests every 3months my thyroid was normal to start with, but went up after being on this medication. Pity it did have all these other side effects which were pretty serious. I took matters into my own hands and went off Amiodarone gradually, the GP Cardiologist knew I was doing this so they placed me back on Metoprolol. It also takes a long time to get out of your system even though you have stopped them. You need to research the side effects of this medication and make sure your doctors know about them.

1 like
Reply

You may also like...